Minnesota, 2018

Tornadoes and Hail in Minnesota, August 26 to 27, 2018

August 26 to 27, 2018 · NWS FGF · 32 events in 9 counties and zones

Thunderstorms flared up across southern Cass County (North Dakota) on the afternoon of August 26th, dropping some large hail. After a several hour break, another storm intensified and dropped large hail over north central Becker and southern Mahnomen counties in Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms flared up across southern Cass County (North Dakota) on the afternoon of August 26th, dropping some large hail. After a several hour break, another storm intensified and dropped large hail over north central Becker and southern Mahnomen counties in Minnesota. Then after 8 pm CDT, a line of storms from north central North Dakota spread into the Devils Lake region. These storms produced damaging wind gusts. After 9 pm CDT, another line of storms formed ahead of the Devils Lake line, and these also tracked to the east. This line brought hail and damaging wind gusts to the Valley City and Grand Forks areas. Eventually, both lines of storms moved into the central and northern Red River Valley, then progressed into northwest Minnesota. As they did, they continued to produce damaging winds. Within the lines, several long track tornadoes also formed. Both of these occurred from the northeast corner of Norman County up toward the Lower Red Lake in Minnesota. Quite a bit of tree damage resulted along this track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 1:47 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 26, 1:47 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
247 PM CDT Sun Aug 26 2018

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Aug 26 2018

Watching ongoing convection, so will keep the discussion brief.
Seeing intensifying activity over far southeast ND right now, with
satellite imagery correlating the growing clouds. SPC put out a
mesoscale discussion a short while ago, talking about a potential
watch for the southern third of our FA. This growing convection
may push this watch into a quick reality. Latest HRRR runs have
been showing other activity firing over the Red River Valley by 8
to 9 pm, and lasting until just past midnight. They no longer show
any activity pushing in from western ND. So will see how things
play out tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Aug 26 2018

Rain chances return Monday night into early Tuesday across the area
as a shortwave trough moves into the region and a low pressure
system skirts by to the south through the Central Plains. With
little instability present on the cool side of this system, suspect
this will be mainly shower activity with perhaps some embedded
thunder.

For Tuesday through Thursday, expect quiet and dry weather.
Temperatures will be notably cooler Tuesday and Wednesday as the
upper trough axis swings through the Plains and dry northwest flow
aloft develops. A warming trend develops from Wednesday to Friday in
warm air advection ahead of a system moving through the Canadian
Plains.

After a breezy day Thursday amidst pressure gradient winds, chances
for showers and thunderstorms develop Thursday night through Friday
night as a shortwave trough aloft and surface front pass through the
Northern Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1254 PM CDT Sun Aug 26 2018

Difficult set of TAFs to write, as confidence in how any storms
develop tonight is low. Many of the latest high resolution model
runs show development around 9 pm, with the activity moving east-
northeast. Therefore, the window for any storms may be more in the
9 pm to 2 am time frame. However, trying to be exact with where
and when with a low confidence forecast does not work very well.
So have stuck in the best guess at this point. Any storms will
bring the potential for lower vsbys and ceilings. Did not have
much time to look at the last 12 hours of the TAFs.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...BP
AVIATION...Godon
Hazardous weather outlook, Aug 26, 5:57 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
657 AM CDT Sun Aug 26 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
657 AM CDT Sun Aug 26 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The risk of severe thunderstorms increases this evening into the
overnight hours, mainly in the 7 pm Sunday to 2 am Monday period.
Upper level short wave entering northwest North Dakota mid to late
afternoon will help develop thunderstorms in western North Dakota,
while a surface boundary should be located near the South Dakota
border and may focus thunderstorm development in that area too
very late afternoon and early this evening. Storms will become a
larger rain and thunderstorm complex as it moves east thru the
area during the late evening. Hail and wind are the main threats,
but there is some potential for tornadoes near the surface
boundary in southern North Dakota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

dtr

In the hours before

Special weather statement, Aug 26, 4:44 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
544 PM CDT SUN AUG 26 2018

MNZ022-027-028-262315-
West Becker MN-East Becker MN-Mahnomen MN-
544 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAHNOMEN AND
NORTHWESTERN BECKER COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Callaway, or 13 miles northwest of Detroit Lakes, moving northeast at
40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Callaway around 550 PM CDT.
  Richwood around 555 PM CDT.
  White Earth around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4692 9604 4698 9609 4721 9571 4703 9556
TIME...MOT...LOC 2243Z 238DEG 34KT 4699 9598

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 5 tornado, 4 hail. Local standard time, as filed.

Hail, Becker

When
August 26, 5:16 PM CST
Where
Becker County, 1.41 mi E of White Earth
Measured
1 in hail
Reported by
Public
Coordinates
47.100, -95.840

Dime to quarter sized hail fell with very heavy rain.

Hail, Mahnomen

When
August 26, 5:40 PM CST
Where
Mahnomen County, 8.41 mi S of Naytahwaush
Measured
1.25 in hail
Reported by
County Official
Coordinates
47.150, -95.600

The hail fell at the Tulaby Lake boat ramp.

Thunderstorm Wind, Kittson

When
August 26, 9:37 PM CST
Where
Kittson County, 0.91 mi E of St Vincent
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.970, -97.200

The wind gust was measured by Minnesota DOT RWIS sensor.

Thunderstorm Wind, Kittson

When
August 26, 9:38 PM CST
Where
Kittson County, 4.15 mi W of Northcote
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
48.860, -97.090

The wind gust was measured by a NDAWN sensor. Trees were uprooted in this area and power poles were snapped. Numerous power outages were reported.

Thunderstorm Wind, Polk

When
August 26, 9:43 PM CST
Where
Polk County, 2.27 mi SSW of Roan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.120, -96.770

Three inch diameter tree branches were blown down.

Thunderstorm Wind, Kittson

When
August 26, 9:43 PM CST
Where
Kittson County, 3.31 mi SSE of Mattson
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.640, -97.040

The wind gust was measured by a NDAWN sensor.

Thunderstorm Wind, Marshall

When
August 26, 9:44 PM CST
Where
Marshall County, 6.58 mi ENE of Big Woods
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.340, -96.990

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Marshall

When
August 26, 9:50 PM CST
Where
Marshall County, 1.46 mi NNE of Viking
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.220, -96.410

Trees were blown down causing power outages.

Thunderstorm Wind, Kittson

When
August 26, 9:54 PM CST
Where
Kittson County, 1.45 mi SSW of Hallock Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
48.750, -96.940

Thunderstorm Wind, Kittson

When
August 26, 9:55 PM CST
Where
Kittson County, 0.69 mi S of Donaldson
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.570, -96.900

The wind gust was measured by a Minnesota DOT RWIS sensor.

Thunderstorm Wind, Kittson

When
August 26, 10:05 PM CST
Where
Kittson County, 0.46 mi W of Lake Bronson Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.730, -96.660

Branches were blown down in a yard.

Thunderstorm Wind, Marshall

When
August 26, 10:30 PM CST
Where
Marshall County, 9.17 mi WSW of Espelie
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
48.190, -95.870

Two trees were blown down in a farm yard. In addition, 2.25 inches of rain fell.

Tornado, Norman

When
August 26, 10:30 PM CST to 10:36 PM CST
Where
Norman County, 1.16 mi SE of Sundahl to 3.48 mi NE of Ranum
Rating
EF1
Path length
5.83 mi
Path width
300 yd
Continued into
Polk, Mn (FGF)
Reported by
NWS Storm Survey
Coordinates
47.460, -96.180

This tornado touched down roughly 9 miles southwest of Winger, in Norman County. The tornado was likely wrapped in downburst winds and rain and it damaged numerous barns, sheds, and outbuildings along its path. The tornado crossed into Polk County, eventually ending about 4 miles northwest of Fosston at 1149 pm CDT.

Tornado, Polk

When
August 26, 10:36 PM CST to 10:49 PM CST
Where
Polk County, 2.8 mi E of Rindal to 4 mi NW of Fosston
Rating
EF1
Path length
15.11 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
47.500, -96.070

This tornado began in Norman County at 1130 pm CDT. As it crossed into Polk County, it continued to damage numerous barns, sheds, and outbuildings along its path and was likely wrapped in downburst winds and rain. The tornado hit the town of Winger, where it damaged hundreds of trees, damaged the siding and roofs on many homes, and destroyed several grain bins.

Thunderstorm Wind, Mahnomen

When
August 26, 10:38 PM CST
Where
Mahnomen County, 0.83 mi SE of Bejou
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.440, -95.970

Many 6 to 8 inch diameter tree branches were blown down.

Thunderstorm Wind, Polk

When
August 26, 10:40 PM CST
Where
Polk County, 0.83 mi SW of Winger
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
47.520, -95.990

Trees were blown down onto highway 59.

Thunderstorm Wind, Beltrami

When
August 26, 10:45 PM CST
Where
Beltrami County, 4.36 mi WNW of Malcolm
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.350, -95.420

Trees and branches were blown down near the Northwood Church.

Thunderstorm Wind, Polk

When
August 26, 10:50 PM CST
Where
Polk County, Fasston
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.580, -95.750

Many small and large tree branches were blown down in town.

Thunderstorm Wind, Polk

When
August 26, 10:51 PM CST
Where
Polk County, 0.93 mi E of Fosston
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.570, -95.710

A cell phone tower was crumbled and bent to the ground and two satellite receiver dishes were destroyed. The roofs were ripped off of two tall grain storage bins. Peak straight line wind gusts were estimated at 90 to 100 mph.

Thunderstorm Wind, Polk

When
August 26, 10:51 PM CST
Where
Polk County, 1.46 mi NNW of Fosston Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
47.600, -95.780

The wind gusts were measured at the Fosston airport. The wind sensor lost power and stopped reporting, so the peak winds could have been higher.

Tornado, Polk

When
August 26, 10:51 PM CST to 10:58 PM CST
Where
Polk County, 3.1 mi NNE of Fasston to 5.63 mi E of Olga
Rating
EF1
Path length
8.63 mi
Path width
200 yd
Continued into
Clearwater, Mn (FGF)
Reported by
NWS Storm Survey
Coordinates
47.620, -95.720

This tornado tracked intermittently from 3 miles north-northeast of Fosston to 9 miles north-northeast of Leonard (in Clearwater County), a total of about 26 miles. Hundreds of trees were damaged, uprooted, or snapped along the track. Numerous cabins, farm outbuildings, houses, campers, boats, and crops were also damaged. The tornado was likely wrapped in downburst winds and rain at times.

Tornado, Clearwater

When
August 26, 10:58 PM CST to 11:12 PM CST
Where
Clearwater County, 1.16 mi SW of Pine Lake to 8.5 mi NNE of Leonard
Rating
EF1
Path length
16.4 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
47.670, -95.550

This storm began 3 miles north-northeast of Fosston (in Polk County) at 1151 pm CDT. This tornado tracked intermittently from 3 miles north-northeast of Fosston to 9 miles north-northeast of Leonard (in Clearwater County), a total of about 26 miles. Hundreds of trees were damaged, uprooted, or snapped along the track. Numerous cabins, farm outbuildings, houses, campers, boats, and crops were also damaged. The tornado was likely wrapped in downburst winds and rain at times.

Thunderstorm Wind, Lake of the Woods

When
August 26, 11:02 PM CST
Where
Lake of the Woods County, 13.85 mi S of Faunce
Measured
70 kt (81 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
48.400, -94.970

A Minnesota DNR aerial survey showed that numerous trees were blown down in patches along a downburst corridor extending from southwest to northeast through the Carp area to near Clementson.

Thunderstorm Wind, Clearwater

When
August 26, 11:04 PM CST
Where
Clearwater County, 0.83 mi SW of Clearbrook
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
47.690, -95.430

Pine trees were blown down.

Thunderstorm Wind, Lake of the Woods

When
August 26, 11:12 PM CST
Where
Lake of the Woods County, 0.69 mi N of Carp
Measured
70 kt (81 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
48.510, -94.650

Numerous pine and poplar trees were snapped in a southwest to northeast downburst wind pattern near Carp. Minnesota DNR aerial imagery showed successive microburst damage from south-southwest of Carp, through Carp, and continuing toward Clementson.

Thunderstorm Wind, Lake of the Woods

When
August 26, 11:22 PM CST
Where
Lake of the Woods County, 0.91 mi W of Clementson
Measured
70 kt (81 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
48.680, -94.450

Minnesota DNR aerial photos showed large areas of blowdown timber, stretching along a southwest to northeast diagonal from about 26 miles south of Williams, near the Beltrami County line, to this location southwest of Clementson. Hundreds of pine trees appeared to have been blown down in successive microbursts along the overall downburst path.

Hail, Becker

When
August 26, 11:30 PM CST
Where
Becker County, 4.02 mi WSW of Snellman
Measured
0.75 in hail
Reported by
Public
Coordinates
46.860, -95.500

The hail fell on the east side of Toad Lake.

Thunderstorm Wind, Beltrami

When
August 26, 11:35 PM CST
Where
Beltrami County, 0.69 mi S of Saum
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.970, -94.680

Several large trees were blown down.

Thunderstorm Wind, Lake of the Woods

When
August 26, 11:45 PM CST
Where
Lake of the Woods County, 0.83 mi NNW of Clementson
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
48.690, -94.440

Numerous trees were twisted and snapped at the Clementson resort.

Tornado, Beltrami

When
August 26, 11:50 PM CST to 11:52 PM CST
Where
Beltrami County, 2.12 mi SSE of Waskish Muni Arpt
Rating
EF1
Path length
1 mi
Path width
150 yd
Reported by
Emergency Manager
Coordinates
48.120, -94.510

Numerous trees were blown down along a narrow track in the Red Lake State Forest, some falling across highway 72. Some of the trees appeared to have been snapped and thrown onto the road. Peak winds were estimated at 90 mph.

Hail, Beltrami

When
August 27, 12:35 AM CST
Where
Beltrami County, 1.56 mi WNW of (Bji)bemidji Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.530, -94.960

The hail was accompanied by strong winds and heavy rain.

Thunderstorm Wind, Beltrami

When
August 27, 12:55 AM CST
Where
Beltrami County, 7.66 mi N of Pennington
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.560, -94.480

Multiple trees were blown down along a five mile stretch of highway 39.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyThe tornado archive for Minnesota, 2018Warnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775458, 775459, 772123, 772124, 772125, 772126, 772127, 772128, 772129, 772131, 772132, 772134, 775460, 775461, 776243, 776245, 775467, 775462, 775463, 775464, 775465, 775466, 776246, 775468, 776247, 776248, 775470, 775475, 775472, 776249, 775473, 775474.